Print Friendly, PDF & Email

1 in 5 elderly patients on medical and surgical wards are affected by delirium at any one time1. Delirium is a symptom of an underlying cause which needs to be elucidated and treated.

It is also important to differentiate between delirium, depression and dementia – something which can be incredibly difficult in practice.


Definition

Delirium: an acute, transient and reversible state of confusion, usually the result of other organic processes (infection, drugs, dehydration etc.), the onset is acute and the cognition of the patient can be highly fluctuant over a short period of time.


Signs/Symptoms

Types

There are 2 main types of delirium:

  • Hyperactive
  • Hypoactive

Note that fluctuation between the two is common.

 

Hyperactive delirium

This is the typical delirium picture:

  • Agitation
  • Delusions
  • Hallucination
  • Wandering
  • Aggression

 

Hypoactive delirium

Hypoactive delirium is much easier to miss.

Often this type of delirium can be confused with depression.

 

Symptoms include:

  • Lethargy
  • Slowness with everyday tasks
  • Excessive sleeping
  • Inattention

Causes and Risk factors

A change in environment coupled with sensory impairment (common in the elderly) increases the risk of developing delirium. These factors alone can cause delirium without any deeper organic cause, but this should only be considered as a diagnosis of exclusion.  Things that can cause or lead to delirium include pretty much anything, ever. Some of the biggies are listed below. (Side note: I’m generally not a fan of acronyms for the sake of acronyms, but CHIMPS PHONED is a useful reminder that it is not just our old friend UTI that should be considered…)

  • Constipation
  • Hypoxia
  • Infection
  • Metabolic disturbance
  • Pain
  • Sleeplessness
  • Prescriptions
  • Hypothermia/pyrexia
  • Organ dysfunction (hepatic or renal impairment)
  • Nutrition
  • Environmental changes
  • Drugs (over the counter, illicit, recreational, their partner/neighbour/pets’, alcohol and smoking)

(I have laboured the drugs bit, but consideration of alcohol and illicit drug use are important in the elderly population just as much as the general population.)


Assessment of the confused patient

History

Clues from the medical notes:

  • Current diagnoses – consider dementia & depression as standalone causes or in conjunction with delirium
  • Medications – perform a medication review – opiates / calcium supplements etc
  • Vascular problems – previous Strokes / MI / ischaemic limbs ↑ likelihood of vascular dementia
  • Other presenting complaints
  • History of recurrent admissions

 

AMTS:

  • Useful, quick method to gain an objective assessment of cognition
  • Can be repeated to allow ongoing recognition of improvement / deterioration
  • Also consider use of a more formal screening tool (MMSE/ACE-III/frontal lobe tests)

 

Get the best history from the patient as possible – conversation can give big clues to current mental state.

 

Reassurance and gentle re-orientation if appropriate – ask the patient what they are seeing/hearing/experiencing.

 

Collateral history – What is normal for the patient? How long have they been confused? What is different?

The “Confusion Screen” – Which tests and why?

Observations:

  • Early Warning Scores can be incredibly useful and also incredibly deceptive.
  • BP / Pulse –  ↓BP ↑Pulse may indicate sepsis / dehydration / Idiopathic (antihypertensives overdose) 
  • Temperature, respiratory rate and oxygen sats are all important diagnostic clues.
  • Tachycardia may be masked if the patient is on medications to alter heart rate (beta blockers / Digoxin) 

 

CT head:

  • Ischaemic stroke
  • Intracranial bleeds (from trauma or spontaneous)
  • Space occupying lesions

 

Bloods:

  • FBC – white cells for signs of infection, anaemia, increased MCV (macrocytic anaemia can be caused by B12 or folate deficiency which can have a variety of origins: leukemias, alcohol use, lack of intake, lack of absorption (i.e. post-gastrectomy), pernicious anaemia; hypothyroidism, liver disease.)
  • U&E – deranged electrolytes can cause confusion (consider sodium, but relative to what is normal for the patient).
  • LFTs – confusion can be caused by liver failure, malnutrition or be based on the background of alcohol abuse.
  • INR  – can be useful to know if the patient is on Warfarin & you are concerned about intracranial bleeding
  • TFTs – confusion is more common in hypothyroid states.
  • Calcium – Hypercalcaemia often causes confusion/delirium – Bones, moans, psychotic groans ring a bell?
  • B12 + folate/haematinics – macrocytic anaemias, and B12/folate deficiency can compound confusion
  • Glucose – hypoglycaemia is a common cause of confusion – it’s also potentially life threatening, so don’t miss it!

 

CXR – As part of a sepsis screen to identify infection source – ?Pneumonia

 

Blood cultures if appropriate – as part of sepsis screen

 

Urine dipstick/culture –  UTI is a very common cause of delirium in the elderly, however a positive dipstick result alone in an elderly patient is not a significant finding or enough to warrant commencement of antibiotic therapy. A positive dipstick without clinical signs is not satisfactory to diagnose urinary sepsis as a cause of delirium. (There are a good few reasons and guidelines backing this if you feel inclined to read more: 2, 3).

Look for other evidence supporting the diagnosis (WCC↑ / Supra-pubic tenderness / Dysuria / Frequency / Offensive urine / Positive urine culture). In the meantime ensure you are considering other differential diagnoses.


Management of Delirium

Find the underlying cause and treat it – delirium is a symptom, not a full diagnosis.

 

Supportive management

Try to keep a consistent nursing and medical team, gentle re-orientation, calm and consistent care, regular introductions of yourself and your role, clear and concise communication. Ensure the patient has access to aids such as glasses, hearing aids and walking sticks where appropriate. Enable the patient to do what they can for themselves – independent washing, dressing, eating, toileting and other activities may still be possible with varying levels of encouragement.

 

Environmental adaptation

Ensure there is access to a clock (and other orientation reminders for day, date, time etc), familiarity of objects where possible – having photographs available, using the patient’s own clothes/washcloths. Involving the family, friends and/or carers in the care of the patient. Control level of noise and where possible aim for a side-room. Ensure lighting is adequate and temperature is ambient.

 

Medication

Avoid where possible. Persistent wandering, and delirium as a diagnosis alone are not cause for sedation. Aim to keep the patient safe by the least restrictive method. Use of drugs can worsen delirium and come with their own adverse effects. Haloperidol (oral, IV or IM) is usually the first-line medical option, starting with a low dose in the elderly (0.5mg), which can be repeated after 30 minutes if no response is seen. If benzodiazepines are to be used, lorazepam is first-line (0.5mg starting dose) due to its rapid onset and short half-life. See the NICE Guidance for further management 6.

 

Post-discharge

Families/carers need to be aware that delirium can continue for a period of time after the cause has been treated. Information should be given to those surrounding the patient on management of any residual disorientation or inattention. Follow-up is advisable.

 

Prevention is better than cure…

Avoid drugs known to precipitate delirium – benzodiazepines etc

Highlighting patients more ‘at risk’ and observing them closely for signs of delirium.

Assessment of other factors which may induce or exacerbate delirium – pain control, drugs etc 6.

Employing  supportive/environmental management approaches for all patients, regardless of delirium risk.

Increased awareness!


References

1.  Oxford Handbook of Clinical Medicine, 8th Ed, p488

2.  Beveridge, Davey, Phillips, McMurdo (2011), Optimal Management of Urinary Tract Infections in Older People, Clin Interv Aging. 2011; 6: 173–180.  accessed online http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3131987/

3.  Woodford, George (2009) Diagnosis and Management of Urinary Tract Infection in Hospitalized Older People, J Am Geriatr Soc. 2009 Jan;57(1):107-14.

4.  McMurdo, Gillespie (2000) Urinary tract infection in old age: over-diagnosed and over-treated. Age&Ageing (2000) 29 (4): 297298

5. SIGN (2012), 88: Management of Suspected Bacterial Urinary Tract Infection in Adults: A Clinical Guideline. Accessed 14/09/2014 via http://www.sign.ac.uk/pdf/sign88.pdf

6.  Delirium, NICE Clinical Guideline (July 2010)